Format

Send to

Choose Destination
Can Fam Physician. 2018 Oct;64(10):720-727.

Demystifying serotonin syndrome (or serotonin toxicity).

Author information

1
Completed her Doctor of Pharmacy degree at the University of Waterloo School of Pharmacy in Ontario.
2
Assistant Professor in the University of Waterloo School of Pharmacy and a clinical pharmacist at the Kitchener Downtown Community Health Centre. kgrindrod@uwaterloo.ca.
3
Assistant Clinical Professor in the University of Waterloo School of Pharmacy, part-time Assistant Clinical Professor in the Michael G. DeGroote School of Medicine at McMaster University, a clinical pharmacist with the Memory Clinic at the Centre for Family Medicine Family Health Team in Kitchener, a research scientist at the Schlegel-University of Waterloo Research Institute for Aging, and an affiliate researcher with the Waterloo Institute for Complexity and Innovation.
4
Assistant Professor and Acting Director of the Doctor of Pharmacy program at the Leslie Dan Faculty of Pharmacy at the University of Toronto in Ontario, an advanced practice hospital pharmacist at the Centre for Addiction and Mental Health in Toronto, a doctoral candidate in the School of Health Professions Education at Maastricht University in the Netherlands, and a research fellow at the Wilson Centre in Toronto.

Abstract

OBJECTIVE:

To review the symptoms of serotonin toxicity (commonly referred to as serotonin syndrome) and the causative drugs and their mechanisms of action, and to equip primary care providers with practical strategies to prevent and identify serotonin toxicity.

QUALITY OF EVIDENCE:

PubMed and Google Scholar were searched for relevant articles on serotonin toxicity, the causes, and the differential diagnosis using search terms related to serotonin toxicity (serotonin syndrome, serotonin toxicity, serotonin overdose), causes (individual names of drug classes, individual drug names), and diagnosis (differential diagnosis, neuroleptic malignant syndrome, anticholinergic toxicity, discontinuation syndrome, malignant hyperthermia, serotonin symptoms). Experts in psychiatric medicine, psychiatric pharmacy, clinical pharmacology, and medical toxicology were consulted. Evidence is level II and III.

MAIN MESSAGE:

Serotonin toxicity is a drug-induced condition caused by too much serotonin in synapses in the brain. Cases requiring hospitalization are rare, and mild cases caused by serotonin-mediated side effects are unlikely to be fatal. Patients present with a combination of neuromuscular, autonomic, and mental status symptoms. Serotonin-elevating drugs include monoamine oxidase inhibitors, serotonin reuptake inhibitors, and serotonin releasers. Most cases involve 2 drugs that increase serotonin in different ways; the most concerning combination is a monoamine oxidase inhibitor with a selective serotonin reuptake inhibitor or a serotonin-norepinephrine reuptake inhibitor.

CONCLUSION:

Family physicians play a key role in identifying and preventing serotonin syndrome by teaching patients to recognize symptoms and monitoring patients throughout therapy.

PMID:
30315014
PMCID:
PMC6184959

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center